Washington, 2016

Wildfire in Washington, October 1 to 6, 2016

October 1 to 6, 2016 · NWS OTX · 1 event in 1 county or zone

The Saul Fire is believed to have been started from the same storm system that ignited the Buck Creek Fire (by lightning on July 22,2016), but the Saul Fire was not reported until almost a month later. The difference between how these two fires burned makes for a great example as to how fire spreads in environments that have, or have not, seen recent fire activity.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Saul Fire is believed to have been started from the same storm system that ignited the Buck Creek Fire (by lightning on July 22,2016), but the Saul Fire was not reported until almost a month later. The difference between how these two fires burned makes for a great example as to how fire spreads in environments that have, or have not, seen recent fire activity. It is believed that the Buck Creek Fire area had not experienced any recent fire activity over the last couple centuries, while the Saul Fire area had seen fire activity over the last couple of decades. The Saul Fire grew to 550 acres (as the most recent fire report of October 6th notes). This fire has yet to be reported as extinguished but is considered inactive (Having likely been controlled sometime during the late summer). The expectation is that winter snowfall will put it out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 30, 9:31 PM PST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 30, 9:31 PM PST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1031 PM PDT Fri Sep 30 2016

.SYNOPSIS...
Another round of scattered showers and isolated thunderstorms is
possible tonight into Saturday morning. Breezy and cooler
conditions can be expected on Saturday, followed by drier and
seasonal weather for Sunday and Monday. A return to more
unsettled and cooler weather is forecast by mid week.

&&

.DISCUSSION...
Zones updated with slight increase in pops and expanded the
thunderstorm wording to more zones as forced elevated convection
in the form of showers with some thunderstorms work their way from
south to north through North Idaho and Eastern Washington tonight.
/Pelatti

&&

.AVIATION...
06Z TAFS: Scattered convection in the form of showers and
some thunderstorms, both the forced elevated type during the
overnight through early morning hours followed by some surface
based in the afternoon and early evening but lesser amounts than
which occurred yesterday, will impact the aviation area from time
to time during the next 24 hours however ceilings are expected to
remain VFR. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  62  39  67  41  65 /  70  10   0  10  10  10
Coeur d'Alene  48  61  37  66  38  64 /  70  20   0  10  10  10
Pullman        45  62  36  68  37  63 /  50  20   0   0  10  10
Lewiston       52  68  42  72  44  67 /  40  20   0   0  10  10
Colville       46  64  36  67  35  67 /  70  30  10  10   0  10
Sandpoint      49  60  35  64  36  62 /  70  60   0  10  10  10
Kellogg        46  58  37  64  37  61 /  60  50   0  10  10  10
Moses Lake     46  67  37  71  41  70 /  20  10   0  10   0  10
Wenatchee      50  66  43  67  45  69 /  20  10  10  10  10  10
Omak           46  67  39  68  41  69 /  20  20  10  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 30, 4:48 AM PST, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
548 AM PDT FRI SEP 30 2016

IDZ001>004-026-027-WAZ031>038-041>044-011300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
548 AM PDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
October 1, 12:00 AM PST to October 6, 12:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Other Federal Agency

Estimated costs associated with mitigation/suppression of the Saul Fire was $7,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655859.